MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85420
Health Effect - Clinical Code No Information (3190)
Date of Event 04/21/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the stent balloon had a hole in it and the physician had to use another balloon to touch it up.
 
Additional Manufacturer Narrative
Engineering investigation: the device in question was not returned so atrium was unable to confirm that a hole in the balloon was the cause of the deployment issue of the stent.The details provided indicate that the vessel may have been calcified.Based on the review of the device history records 49 test samples were burst tested either during the balloon forming process and final assembly performance testing.The lowest recorded burst pressure was 17.5 atm.This value exceeds the rated burst pressure as specified on the product label of 12 atm by 5.5 atm.A full review of the catheter lot history records for the devices in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath.Ability to deploy the stent at nominal pressure (8 atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12 atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12 atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing associated with the complaint.There were no issues in regards to balloon failures in any of the test devices.In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following.Balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing.Distal tip tensile testing.Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.Conclusion: based on the results of this investigation it is possible that the balloon ruptured on a calcified lesion that may have not been pre-dilated.Based on the successful product performance, inspection requirements being met and in process inspection requirements being met as indicated by the device history records review, atrium can find no fault with the product in question.Clinical evaluation: there are several causes for a balloon to fail to inflate properly.Vascular lesions that require intervention have stenosis, calcification and/or occlusion.These lesions have to be dilated prior to the advancement of the stent delivery system in order to allow the stent to be placed correctly.If this does not occur, or if the dilation is not adequate, the device could get damaged on a piece of plaque or calcification or it would be difficult to position at the target and may not deploy properly.The instructions for use (ifu) warn to not use the icast in a non-compliant lesion where full expansion of the balloon dilatation catheter, appropriately sized for the lumen, cannot be obtained.

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key6534709
Report Number1219977-2017-00054
Device Sequence Number746146
Product Code JCT
UDI-Device Identifier00650862854206
UDI-Public00650862854206
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/01/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/04/2020
Device Model Number85420
Device Catalogue Number85420
Device Lot Number245464
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/21/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/01/2017
Supplement Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR